Winter Weather, Wind River Basin
- When
- March 26, 2:38 PM MST to 3:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- NWS Employee
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Please see episode for description.
A convective snow shower developed and moved rapidly eastward across northern Fremont County. Off duty National Weather Service employees reported heavy snow and wind.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A convective snow shower developed and moved rapidly eastward across northern Fremont County. Off duty National Weather Service employees reported heavy snow and wind.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 26, 1:23 PM MST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 223 PM MDT Fri Mar 26 2021 .SHORT TERM...(This evening through Saturday night) Issued at 223 PM MDT Fri Mar 26 2021 The snow showers this afternoon possibly mixed with rain in the lower elevations will gradually end from west to east this evening as the trough axis pulls into the Plains. There could be some morning fog Saturday in the valleys. For now will only have it in the far western valleys. A dry northwest flow are expected Saturday and Saturday night. Milder temperatures will occur Saturday with highs back to seasonal levels for late March. .LONG TERM...(Sunday through Friday) Issued at 223 PM MDT Fri Mar 26 2021 The beginning of the long-term shows a longwave trough centered from Lake Superior and stretching back through northern TX and a ridge off the central California coast. Throughout the day Sunday, expect dry conditions with the flow turning more from the northwest to westerly with weak ridging moving over the area. The next frontal system is projected to move inland from off the Washington coast later on Sunday and into early Monday. Expect some precipitation with this feature as it moves through the state. The big issue for Monday, however looks to be the winds. Winds may gust close to 50 knots in the wind corridor from Rock Springs through southeastern Fremont County into Natrona County. Ahead of this front, expect mild temperatures with highs into the 40s and lower 50s in the mountains and 60s over other areas. As this front moves through, expect temperatures to plummet. High temperatures look to be about 15 or so degrees lower for Monday in the west and for Tuesday from Monday further east. The EC/GFS/GFS all show a solid area of moisture moving through with the front. With the warm temperatures projected, rain looks to be more in the form of rain than snow, with a mix possible in the higher elevations. Precipitation form is also dependent on the timing of the onset of activity. Strong northwesterly flow is projected for Tuesday with an amplified pattern over the CONUS as a ridge axis pushes into the east coast and the trough moves across the Mississippi Valley. Temperatures look to remain dry for the remainder of the period with precipitation looking to remain well to the north. Temperatures also look to rebound to well above normal by the end of the period with highs possibly nearing the 70 degree mark. && .AVIATION...18Z Issuance Issued at 1137 AM MDT Fri Mar 26 2021 Some MVFR/IFR conditions are expected for KRIW and KWRL for at least the next two to three hours for areas east of the Divide in the south due to low ceilings and at KCOD possibly until 00Z. Improving conditions are expected after that for the remainder of the day. KBPI/KPNA/KRKS and KWRL may have some wind gusts from 25-30 knots starting between 23Z-02Z. These winds are expected to continue at KRKS and KWRL throughout the remainder of the period, but diminish at KBPI and KPNA by 03Z-04Z. && .FIRE WEATHER... Issued AT 223 PM MDT Fri Mar 26 2021 Snow showers will end from west to east late this afternoon into the evening hours. Any additional snow amounts will be very minor. On Saturday expect dry conditions with seasonal temperatures. Breezy west to northwest winds are expected over much of the area except in central parts of the Wind River and Bighorn basins. Smoke dispersal for Saturday looks to be Fair to Good across much of the area. Sunday will be warmer with lower RH, but well above critical fire weather thresholds. Smoke dispersal on Sunday will be mainly good in most locations. Very windy conditions are expected Monday ahead and behind a strong cold front pulling across the area Monday into Monday evening. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Murrell LONG TERM...Clayton AVIATION...Clayton FIRE WEATHER...Murrell
Hazardous Weather Outlook National Weather Service Riverton WY 240 AM MDT Fri Mar 26 2021 WYZ001>020-022>030-271100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 240 AM MDT Fri Mar 26 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Snow showers across much of the area through this afternoon, tapering off tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Monday...Windy over many areas. Very windy in the central wind corridor of southern Fremont county through Natrona county. A chance of snow over the western mountains. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall totals. TEAM RIVERTON
Special Weather Statement National Weather Service Riverton WY 137 PM MDT Fri Mar 26 2021 WYZ001>020-022-025-026-028>030-270000- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain- Upper Green River Basin Foothills-Upper Green River Basin- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- Including the cities of Lake, Mammoth, Old Faithful, Clark, Cody, Meeteetse, Basin, Greybull, Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo, Kaycee, Jackson, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper, Pinedale, La Barge, Big Piney, Farson, Rock Springs, Green River, and Wamsutter 137 PM MDT Fri Mar 26 2021 This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Snow showers, possibly mixed with rain in the lower elevations. In the mountains, localized 1 to 2 inches of additional snow are possible. Very little or no snow accumulations in the lower elevations. * WHERE...Western and central Wyoming. * WHEN...Through this evening. 21
The national radar mosaic for the moment the first event began.
1 winter weather. Local standard time, as filed.
Please see episode for description.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950454.